Section One: What Everyone Should Know
Part One of Three in Project Inform's "What You Should Know About When to Start and What Meds to Use" Booklet
Because your life and health change over time, the decisions that you make about your regimen and general health may need to as well. What worked for you when you started treatment may not be the best fit a few years later. Treatment information changes over time; you may find you have another condition like hepatitis C; and your feelings and opinions may change.
Give yourself permission to change your mind. This can help you respond to these new developments. For example, you may want to eat less sugar and lose weight in order to reverse a pre-diabetic condition. Or perhaps you start thinking you want to have a baby. Being flexible rather than rigid with your decisions can help you work better with your doctor and can help ease your worries.
Main Points to Remember
Yes, we seem to talk a lot about pills and blood work in these booklets. But these are the things that you'll deal with most. They're also the things that can help you stay healthy over many decades. At one time or another, most people who are on treatment will face the issues listed below.
"Blips" on Viral Load
It's common for people to have a low, detectable result on their viral load tests every now and then (called a blip). Several things can cause it: you've had another infection like the flu, the test gets mishandled in the lab, or you get a vaccination. Blips are usually nothing to worry about. Follow up with another test to see if it's back to undetectable.
Clues to General Health
People often focus on their HIV blood work. But it's just as important to review your other test results, such as liver and kidney proteins, blood sugar, cholesterol and Pap smears. If these results change over time, you could develop certain conditions like diabetes or cancer. Learning what all your test results mean -- not just the ones about HIV -- can help you feel the best you can.
Make Sure Your Meds Get Absorbed
HIV meds can do their job only if your body has a chance to absorb them. Getting them into the bloodstream where they control HIV has a lot to do with what you eat and drink. Talk to your provider about ways to deal with these:
Missing a Dose
Most people skip a dose of their meds from time to time. This shouldn't be a problem if it only happens once every month or two. If you're missing 2 or 3 doses each month, losing track of when you take them, or going whole weekends without them, then this is when resistance can start. Ideally, you should take 95% of your meds. If you take meds once a day this means missing no more than a couple of doses each month and hopefully not all in a row.
If you miss your dose and remember it within a few hours, then take that dose and stay on your normal schedule. If you don't remember you missed one until much closer to your next scheduled dose, then wait and take the next dose. Do not double-dose. Ask your doctor for advice on this.
When You're Sick
It's very important to keep taking your HIV meds even when you don't feel well ... have a cold or flu or feel depressed. Even during most medical procedures or surgeries, you will probably still take your HIV meds. Be sure to tell doctors and nurses what you take.
Pill And HIV Status Fatigue
You've probably heard or read about adherence. But what often isn't talked about is the "fatigue" that some people can feel from having to take meds ... keeping them handy, taking them every day, paying for them, etc. People also just get tired of being HIV-positive. For a lot of people, this fatigue comes from living with a long-term condition.
The first part of dealing with fatigue is noticing that it's there. For some people it may be easy to re-commit to taking pills. For others, ask for help. Talking to other HIVpositive people about how they've dealt with these issues can show you new ways to deal with yours.
In the long run, it's much safer to work through pill fatigue than to consider taking a break from your meds (read more). Pill fatigue could also be a sign of depression, so if your feelings persist then let your health care provider know.
This article was provided by Project Inform. Visit Project Inform's website to find out more about their activities, publications and services.
Add Your Comment:
(Please note: Your name and comment will be public, and may even show up in
Internet search results. Be careful when providing personal information! Before
adding your comment, please read TheBody.com's Comment Policy.)